Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 72, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Nov 21, 2004, 4:05 AM CST for Wharton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 21, 2004, 4:05 AM CST (10:05 UTC)
- Expired
- Nov 21, 2004, 7:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Wharton County, TX
The radar
The Houston radar (KHGX), 108 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 10.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2240 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 211011
FFWHGX
TXC481-211300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 AM CST SUN NOV 21 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHARTON COUNTY IN SOUTHEAST TEXAS
* UNTIL 700 AM CST
* AT 401 AM CST...WIDESPREAD FLOODING OCCURRING LOUISE AND ACROSS
THE SOUTHERN PORTIONS OF THE COUNTY. EMERGENCY MANAGEMENT OFFICIALS
REPORT THAT HIGHWAY 59 MAY BE CLOSED AT LOUISE. A LARGE CLUSTER OF
THUNDERSTORM CONTINUES TO PRODUCE HEAVY DOWNPOURS FROM DANEVANG TO
EL CAMPO TO NEAR WHARTON TO NEAR BOLING.
* FLOODING IS EXPECTED IN OR NEAR...
LOUISE...DANEVANG...EL CAMPO...AND WHARTON.
RAINFALL RATES OF 2 TO 3 INCHES PER HOUR CAN BE EXPECTED IN THE
CLUSTER OF STORMS. ELSEWHERE...RAINFALL RATES OF AROUND 1 INCH PER
HOUR CAN BE EXPECTED IN THE SCATTERED SHOWERS AND THUNDERSTORMS.
WITH THE GROUND SO SATURATED...EXCESSIVE RUNOFF WILL OCCUR FROM
HEAVY RAINFALL LEADING TO MASSIVE PONDING AND FLOODING OF LAND
ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING SPOTS.
ADDITIONALLY...FLOODING MAY OCCUR ON...STREETS...FRONTAGE
ROADS...AND HIGHWAY UNDERPASSES. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND
SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2948 9608 2942 9599 2935 9597 2931 9591
2925 9592 2914 9601 2898 9632 2923 9663
2929 9656 2938 9640 2946 9632 2954 9612
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 3:40 AM CST, 25 minutes earlier.
Area forecast discussion, Nov 21, 3:40 AM CST, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 340 AM CST SUN NOV 21 2004 DISCUSSION... SLOW NORTHWARD MOVING WARM FRONTAL BOUNDARY EXTENDING FROM NEAR EDNA TO HOUSTON TO NEAR MOSS HILL. STRONG ISENTROPIC LIFTING ESPECIALLY SW ZONES PRODUCING COPIOUS RAINFALL. FLASH FLOOD WARNINGS CONTINUING OVER JACKSON/WHARTON COUNTIES EARLY THIS MORNING WHERE STRONG CLUSTER OF THUNDERSTORMS PERSISTS. PWATS OVER CWFA ABOUT 1.5 TO 1.6 INCHES. FLOOD DECISION TREE AND PRECIP ESTIMATE OBVIOUSLY POINT TO FLOODING POTENTIAL FOR OUR REGION TODAY. WITH SOIL QUITE SATURATED FROM RAINFALL THE PAST FEW DAYS...AND ANTICIPATED CONTINUING WIDESPREAD RAINFALL OVER CWFA...WE SHALL ISSUE A FLOOD WATCH SHORTLY FOR TODAY. WARM AIR AND MOISTURE ADVECTION BOTH EVIDENT AT 850 AND 700 MB LEVELS (WITH GOOD INFLOW AT 850 MB). MODELS SHIFTING FOCUS OF RAINFALL TO THE NORTHWEST TONIGHT. WARM FRONTAL BOUNDARY EXPECTED TO GRADUALLY PUSH NORTH TODAY. THIS SHOULD SHIFT RAINFALL FOCUS TO NORTHERN ZONES BUT STILL A GOOD CHANCE AREAWIDE WITH HIGH PWATS AND UPPER LEVEL JET NEARBY. THIS SCENARIO WILL CONTINUE THROUGH EARLY NEXT WEEK. UPPER LOW WILL MOVE TO WEST TEXAS EARLY TUESDAY AND THEN RAPIDLY SWING NORTHEAST WHILE OPENING INTO A TROUGH. DRYING WEST TO EAST EXPECTED BY TUESDAY AFTERNOON. COLD FRONT WILL PUSH THROUGH REGION TUESDAY NIGHT. WEDNESDAY AND REST OF WEEK WILL SEE DRY AND COOL WEATHER. A COLD FRONT IS INDICATED BY GFS TO MOVE ACROSS TEXAS SUNDAY. AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER CWFA TODAY WITH CEILINGS AT OR SLIGHTLY BELOW IFR CONDITIONS. VISIBILITIES TEMPORARILY LOWERING TO BELOW IFR CONDITIONS IN PASSING SHOWERS. MARINE...WE SHALL HAVE CAUTION FOR BAYS AND 0-20 NM COASTAL WATERS WITH SCA 20-60 COASTAL WATERS. SOUTH TO SOUTHEAST WINDS HAS BEEN INCREASING IN RESPONSE TO TIGHTENING OF PRESSURE GRADIENT NEAR THE COAST. WAVE HEIGHTS GRADUALLY INCREASING THE LAST FEW HOURS AND NOW RUNNING 5 FEET 20-60 NM REGION. 37/45 && .HGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH ALL HGX CWFA UNTIL 6 PM TODAY. SCEC BAYS AND 0-20 NM COASTAL WATERS. SCA 20-60 NM COASTAL WATERS. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 73 66 74 66 73 / 80 80 60 80 70 HOUSTON (IAH) 77 68 76 68 76 / 80 60 50 60 70 GALVESTON (GLS) 78 72 77 71 78 / 80 40 30 50 70 &&
Hazardous weather outlook, Nov 20, 4:35 AM CST, 23 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 435 AM CST SAT NOV 20 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-211200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 435 AM CST SAT NOV 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. ...HEAVY RAINFALL AND SOME SEVERE THUNDERSTORMS POSSIBLE THIS WEEKEND AND ON INTO MONDAY AND TUESDAY ACROSS SOUTHEAST TEXAS... .DAY ONE...TODAY AND TONIGHT A WARM FRONT PUSHING NORTH ACROSS SOUTHEAST TEXAS ALONG WITH PASSING UPPER LEVEL DISTURBANCES WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN IS POSSIBLE. WITH THE ALREADY SATURATED GROUNDS...SOME FLOODING MAY BE POSSIBLE. ALSO...SOME OF THE STORMS MAY BECOME SEVERE. A LONG DURATION FLOOD WATCH MAY BE ISSUED LATER TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THROUGH TUESDAY...WIDESPREAD RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES WITH ISOLATED TOTALS APPROACHING 5 INCHES WILL BE POSSIBLE. WITH THE GROUND ACROSS MUCH OF SOUTHEAST TEXAS NEARLY SATURATED...A FLOOD THREAT MAY DEVELOP. SEVERE THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHEAST TEXAS AND THE ADJACENT COASTAL WATERS SUNDAY ON INTO MONDAY AND TUESDAY. THE MAIN THREAT WILL PROBABLY BE STRONG DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 7:55 PM CST | Severe Thunderstorm Warning | HGX | Colorado, Wharton | 65 min |
| Nov 21, 12:06 AM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 12:57 AM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 3:03 AM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 6:15 AM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 6:27 AM CST | Flash Flood Warning | HGX | Colorado | 3 hr |
| Nov 21, 7:00 AM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 9:15 AM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 9:30 AM CST | Flash Flood Warning | HGX | Colorado | 3 hr |
| Nov 21, 10:00 AM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 12:01 PM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 1:00 PM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 3:00 PM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 5:58 PM CST | Flash Flood Warning | HGX | Colorado | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.